Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PPI's and the Potential Risk of aquiring Pneumonia
Jul 23, 2007

I was resently prescribed Prevacid for duodenal ulcers and have read many conflicting reports and studies on and offline about aquiring Pneumonia, specifially Community Aquired if taken with a low immune system. My T-Cells are 126 as of June 07, viral load of <500. Meds I am currently taking are Lexiva and Truvada. Although taking the PPI's would help with my ulcers, I am very concerned about the possibility of contracting Pneumonia. Could you please inform me of your knowledge and or any other your collegues suggestions with regard to taking PPI's and the potential risk of aquiring any form of Pneumonia as well as directing me to another reputable source or online website that covers this specific topic that may shed even more light on this subject. Thank you in advance for your help in this matter.

Steven

Response from Dr. Wohl

Stomach acid helps not only helps us digest our food, but also presents a fairly inhospitable environment for little nasties from our inards that can travel up to the stomach and cause a pneumonia is inhaled. Proton pump inhibitors shut down acid production and therefore can increase the number of germs able to survive in the stomach.

Thing is that this is a concern for so-called aspiration pneumonias. These are infections that are caused when some of the contents of the stomach spills up the food pipe and down into the wind pipe to the lungs. People who are hospitalized, especially those who are not conscious, are at greatest risk for these pneumonias.

As a walking, talking, emailing person, you risk for aspiration pneumonia, provided you do not drink yourself stupid and wake up in a puddle of your own gastric secretions, should be low.

See the also reputable http://www.webmd.com/content/chat_transcripts/1/104082.htm (those WebMD MDs have all the answers!).

Beside frying germs, stomach acid can burns holes in the lining of this first stop on the GI tract - making you miserable. I would not worry about pneumonia from my PPI and would take this purple gift-from-heaven medication along with your PCP prophylaxis, yearly flu shot and every 5-year Pneumococcal vaccine.

DW



Previous
Georgia's Iv-Ig Aids Treatment
Next
Drastic change in CD4 count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement